Doctors issue warning about overdosing on anti-diarrhea drug - WKOW 27: Madison, WI Breaking News, Weather and Sports

Doctors issue warning about overdosing on anti-diarrhea drug

Posted: Updated:

GREEN BAY (WKOW) -- Doctors say they're dumbfounded over the latest attempt to get a high -- people are using anti-diarrhea medication.

The Food and Drug Administration (FDA) issued a warning this week, telling people not to try getting high by taking too much Loperamide, known more commonly as Imodium.

Two people have died from overdosing on the drug.

Doctors say the main issue is people are taking too much -- up to 200 times the recommended dose.

"The biggest safety issue is what happens to the heart. It disrupts our electrical pathways in our heart," said Dr. Dan Gale an emergency medicine physician at BayCare Clinic. "When it happens, it's like flipping a switch. It's not like you feel a little bit worse and a little bit worse and then you die... You just collapse."

The FDA is not pulling the drug, but is working with manufacturers to limit the number of doses in a package.

Doctors say Imodium is safe for people taking the recommended dose.

Powered by Frankly